Alert archive / Wyoming / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 60, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 1, 2022, 4:26 PM MDT for Niobrara County, Wyoming. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 1, 2022, 4:26 PM MDT (22:26 UTC)
- Expired
- Jul 1, 2022, 5:15 PM MDT
- In force
- 49 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Niobrara County, WY
The radar
The Rapid City radar (KUDX), 178 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 1, 2:32 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 10.4 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1659 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 2:51 PM MDT, 1 hour 35 minutes earlier.
Area forecast discussion, Jul 1, 2:51 PM MDT, 1 hour 35 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 251 PM MDT Fri Jul 1 2022 .UPDATE... Issued at 247 PM MDT Fri Jul 1 2022 Severe Thunderstorm Watch 418 issued for our eastern counties till 10 PM this evening. Updates have been sent. && .SHORT TERM...(This evening through Sunday night) Issued at 245 PM MDT Fri Jul 1 2022 Forecast concerns today deal with severe thunderstorm potential this afternoon. Currently...Low pressure analyzed near Casper this afternoon...with a stationary boundary extending south from the low from Casper to Laramie to Denver. East of this front...dewpoints being observed in the mid to upper 50s across the Panhandle and southeast Wyoming plains with south to southeast surface winds. Current RAP guidance showing surface based CAPE around 2000 J/KG across northern Goshen County with 1500 J/KG extending up into Converse County. Mesoscale guidance showing a supercell developing over Converse County shortly...moving southeast into Goshen County by 4-5PM. 0-6km shear pretty good this afternoon with 40-50kts forecast. Looks like we will have a few severe storms through the mid afternoon and early evening. HRRR simulated radar holds onto storms until roughly 04Z tonight before storms move east. Somewhat drier Saturday as PWATS lower to around Carbon County around 0.5 inches...but still kin of rich in the Panhandle around 1.0 inches. Could be dealing with severe convection again Saturday afternoon...but less than today. Possibly another surge in moisture for Sunday as GFS PWATs rise again. Look for another round of showers and storms Sunday afternoon. .LONG TERM...(Monday through Friday) Issued at 245 PM MDT Fri Jul 1 2022 No major changes to the extended forecast since the last update. Tweaked PoPs upward from NBM guidance to maintain slight chance wording in the forecast for areas east of the Laramie range on Monday and Tuesday. Previous Discussion: Medium to long range models in good agreement with the overall weather pattern next week, so forecast confidence is actually pretty high for this far out. Weather pattern shown by current models is typical of July with southwest flow aloft and a daily chance for showers and thunderstorms along and east of the Laramie Range. Models show the subtropical upper level high centered across the southern Great Plains/Gulf Coastline Sunday through Tuesday with very little movement noted each day. A high amplitude ridge axis will extend northwest from the center of the high towards western Canada. This should result in near normal or slightly warmer than normal temperatures for the High Plains in addition to keeping any Pacific energy near the Pacific NW coastline. The main upper level low off the coast of Washington will keep the Pac NW unsettled and cool through the forecast period due to an upstream blocking pattern. Afternoon high temperatures in the 80s to low 90s should continue through early next week with maybe a slight warming trend into Tuesday and Wednesday. Models continue to show a daily chance for showers and thunderstorms, especially along and east of the Laramie Range/I-25 corridor as PW'S will range between 0.75 to 1.25 inches each day with upslope return flow expected each day. The main forecast uncertainty will be forcing and with the jet stream far to the north, will have to rely on shortwave energy around the periphery of the upper level high for weak forcing and favorable convective parameters for deep convection. Sunday and Tuesday seem to be the more favorable days for scattered to numerous thunderstorms as a few shortwave disturbances eject northeast around the upper level high. Particularly Tuesday bares watching with ensemble members showing a better environment. Any changes to the previous forecast are pretty subtle with some tweaks in POP and T-storm coverage. Further out, model consensus is in pretty good agreement showing the potential for record or near record heat by late next week through the 2nd full weekend of July. Both the GFS and ECMWF show a strong 603dm upper level high parked over the High Plains of Colorado and Nebraska/Kansas. The Canadian is also on board, but shows the upper level high a bit further south. Will continue to monitor these trends since forecast 700mb temperatures are currently above 20c for most of the forecast area. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1134 AM MDT Fri Jul 1 2022 Low clouds have broken up across most of the area, but continue to linger and produce MVFR CIGs at KSNY. This should clear in the next hour or two. After that, the main aviation concern is another round of scattered showers and thunderstorms expected this afternoon and evening. Timing looks to be about 21z-01z for SE Wyoming terminals, and 23z to 09z for Nebraska terminals as storms move from the WNW to ESE. There is a slight chance for some low clouds or fog to move in again early Saturday morning, but confidence is too low to add to the TAF at this time. && .FIRE WEATHER... Issued at 245 PM MDT Fri Jul 1 2022 Minimal fire weather concerns the next few days as monsoonal moisture remains over the area. Will see daily chances for showers and thunderstorms through Monday before moisture gets shunted southeast. Afternoon humidity expected to stay above critical levels during this time with good to excellent overnight recoveries. Much drier Tuesday on as warmer temperatures and drier air filters into the area. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && UPDATE...GCC SHORT TERM...GCC LONG TERM...MN/TJT AVIATION...MN FIRE WEATHER...GCC
Hazardous weather outlook, Jun 30, 10:05 PM MDT, 18 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 1005 PM MDT Thu Jun 30 2022 NEZ002-003-095-096-WYZ101-102-011030- Dawes County-Box Butte County-Northern Sioux County- Southern Sioux County-Converse County Lower Elevations- Niobrara County- 1005 PM MDT Thu Jun 30 2022 This hazardous weather outlook is for portions of panhandle Nebraska and east central Wyoming. .DAY ONE...TONIGHT Scattered showers will end after midnight. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A Marginal Risk for isolated strong to severe thunderstorms exists on Friday. The primary hazards are wind gusts up to 60 mph and large hail up to the size of 1 inch in diameter in the strongest of thunderstorms that develop. Scattered showers and thunderstorms are anticipated for each day of the remaining extended forecast. .Spotter information statement... Spotter activation will not be needed. NEZ019>021-054-055-WYZ103>109-011030- Scotts Bluff County-Banner County-Morrill County-Kimball County- Cheyenne County-North Laramie Range- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- 1005 PM MDT Thu Jun 30 2022 This hazardous weather outlook is for portions of panhandle Nebraska...south central Wyoming and southeast Wyoming. .DAY ONE...TONIGHT Scattered showers will end after midnight. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Scattered showers and thunderstorms are anticipated for each day of the remaining extended forecast. .Spotter information statement... Spotter activation will not be needed. WYZ110>119-011030- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 1005 PM MDT Thu Jun 30 2022 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Scattered showers and thunderstorms are anticipated for each day of the remaining extended forecast. .Spotter information statement... Spotter activation will not be needed.
In the hours before
Special weather statement, Jul 1, 2:51 PM MDT, 1 hour 35 minutes before
Special Weather Statement National Weather Service Cheyenne WY 251 PM MDT Fri Jul 1 2022 WYZ101>103-106-107-012115- East Platte County WY- Central Laramie Range and Southwest Platte County WY- Converse County Lower Elevations WY-North Laramie Range WY- Niobrara County WY- 251 PM MDT Fri Jul 1 2022 ...A strong thunderstorm will impact portions of southwestern Niobrara, northeastern Albany, northwestern Platte and southeastern Converse Counties through 315 PM MDT... At 251 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles southeast of Laprele Reservoir, or 9 miles south of Douglas, moving southeast at 25 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Glendo, Esterbrook Campground and Esterbrook. This includes Interstate 25 in Wyoming between mile markers 113 and 132. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for southeastern and east central Wyoming. && LAT...LON 4259 10561 4274 10548 4266 10489 4230 10522 TIME...MOT...LOC 2051Z 303DEG 14KT 4263 10547 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH Wills
Special weather statement, Jul 1, 3:11 PM MDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
311 PM MDT Fri Jul 1 2022
WYZ101-103-107-012145-
East Platte County WY-Converse County Lower Elevations WY-
North Laramie Range WY-
311 PM MDT Fri Jul 1 2022
...A strong thunderstorm will impact portions of northwestern Platte
and southeastern Converse Counties through 345 PM MDT...
At 311 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Douglas, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Glendo and Sibley Peak.
This includes Interstate 25 in Wyoming between mile markers 104 and
132.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southeastern and east central Wyoming.
&&
LAT...LON 4254 10549 4271 10542 4273 10490 4233 10507
TIME...MOT...LOC 2111Z 287DEG 13KT 4261 10537
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
WillsSpecial weather statement, Jul 1, 3:32 PM MDT, 54 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
332 PM MDT Fri Jul 1 2022
WYZ101-102-012230-
Converse County Lower Elevations WY-Niobrara County WY-
332 PM MDT Fri Jul 1 2022
...A strong thunderstorm will impact portions of northwestern
Niobrara and northeastern Converse Counties through 430 PM MDT...
At 332 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Bill, or 21 miles northeast of Douglas, moving east at
20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Dull Center, Manning Ranch and Lance Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
east central Wyoming.
&&
LAT...LON 4298 10526 4348 10499 4350 10447 4282 10484
TIME...MOT...LOC 2132Z 270DEG 14KT 4304 10520
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
WillsSpecial weather statement, Jul 1, 3:54 PM MDT, 32 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
354 PM MDT Fri Jul 1 2022
WYZ104-109-111-112-012315-
Sierra Madre Range WY-Central Carbon County WY-
Ferris/Seminoe/Shirley Mountains WY-Southwest Carbon County WY-
354 PM MDT Fri Jul 1 2022
...A strong thunderstorm will impact portions of western Carbon
County through 515 PM MDT...
At 354 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Rawlins, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Rawlins, Sinclair, Seminoe Campground, Seminoe Dam, Dad, Separation
Lake and Teton Reservoir.
This includes Interstate 80 in Wyoming between mile markers 200 and
225.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized minor flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4166 10793 4166 10751 4232 10753 4235 10751
4230 10682 4118 10724 4125 10792
TIME...MOT...LOC 2154Z 280DEG 18KT 4183 10740
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
WillsSpecial weather statement, Jul 1, 4:05 PM MDT, 21 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
405 PM MDT Fri Jul 1 2022
WYZ101-102-012315-
Converse County Lower Elevations WY-Niobrara County WY-
405 PM MDT Fri Jul 1 2022
...A strong thunderstorm will impact portions of Niobrara and eastern
Converse Counties through 515 PM MDT...
At 405 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lance Creek, or 25 miles north of Lusk, moving east at 35 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lusk, Manville, Mule Creek Junction, Lance Creek and Redbird.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
east central Wyoming.
&&
LAT...LON 4340 10405 4267 10427 4284 10494 4349 10455
4351 10411 4350 10406
TIME...MOT...LOC 2205Z 279DEG 29KT 4311 10461
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
WillsSpecial weather statement, Jul 1, 4:16 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
416 PM MDT Fri Jul 1 2022
WYZ107-108-012300-
East Platte County WY-Goshen County WY-
416 PM MDT Fri Jul 1 2022
...A strong thunderstorm will impact portions of northwestern Goshen
and northeastern Platte Counties through 500 PM MDT...
At 416 PM MDT, Doppler radar was tracking a strong thunderstorm over
Glendo Reservoir, or 26 miles north of Wheatland, moving southeast at
25 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Guernsey, Glendo, Sibley Peak, Guernsey Campground, Glendo Reservoir,
Two Moon Campground and Hartville.
This includes Interstate 25 in Wyoming between mile markers 105 and
112.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southeastern Wyoming.
&&
LAT...LON 4243 10509 4260 10497 4254 10447 4216 10467
TIME...MOT...LOC 2216Z 304DEG 24KT 4244 10496
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
WillsThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 6:21 PM MDT | Areal Flood Advisory | CYS | Albany, Carbon | 3 hr |
| Jun 30, 6:27 PM MDT | Special Weather Statement | CYS | Goshen, Laramie | 63 min |
| Jun 30, 7:12 PM MDT | Severe Thunderstorm Warning | CYS | Goshen | 33 min |
| Jul 1, 7:20 AM MDT | Areal Flood Advisory | CYS | Goshen | 91 min |
| Jul 1, 8:51 AM MDT | Areal Flood Warning | CYS | Goshen | 4 hr |
| Jul 1, 10:09 AM MDT | Flash Flood Warning | CYS | Goshen | 6 hr |
| Jul 1, 2:51 PM MDT | Special Weather Statement | CYS | Platte | 24 min |
| Jul 1, 3:11 PM MDT | Special Weather Statement | CYS | Platte | 34 min |
| Jul 1, 3:32 PM MDT | Special Weather Statement | CYS | Niobrara | 58 min |
| Jul 1, 3:54 PM MDT | Special Weather Statement | CYS | Carbon | 81 min |
| Jul 1, 3:56 PM MDT | Areal Flood Advisory | CYS | Goshen | 16 hr |
| Jul 1, 4:05 PM MDT | Special Weather Statement | CYS | Niobrara | 70 min |
| Jul 1, 4:16 PM MDT | Special Weather Statement | CYS | Platte | 44 min |
| Jul 1, 4:31 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Platte | 59 min |
| Jul 1, 4:56 PM MDT | Special Weather Statement | CYS | Carbon | 49 min |
| Jul 1, 5:33 PM MDT | Areal Flood Advisory | CYS | Platte | 3 hr |
| Jun 30, 7:55 PM MDT | Special Weather Statement | CYS | Banner, Morrill, Scotts Bluff | 50 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.